FDA Cautions Patients about Antibiotics that Could Damage Tendons
Stephanie Chiu, PharmD Candidate 2009
Bernard J Dunn School of Pharmacy, Shenandoah University
Prepared during Consumer Health Information Corporation Clerkship
Dorothy L. Smith, Pharm.D.
CEO and President
Consumer Health Information Corporation
Imagine walking around the house and next thing you know the back of your
ankle is throbbing with pain. You don’t remember twisting or spraining it and it
has never happened before. So how did this happen?
This happened to an 81- year old woman with high blood pressure who complained of swelling and pain around the left heel area. The pain showed up a week after taking an antibiotic to treat her acute bronchitis. She had not had any injury and had not exercised before the pain began. X-rays showed that her Achilles’ heel had ruptured just from walking around and required surgery. She ended up in a cast for 2 months. The cause? The antibiotic she had been taking can cause this type of tendon injury.
What kind of antibiotics would have caused this?
There are certain types of antibiotics called quinolones. They are used to treat and prevent infections caused by bacteria. They do not get rid of infections caused by viruses like the cold and the flu. However, many people are taking these antibiotics to try to treat the cold and flu. Some of the most common quinolones are Cipro, Levaquin and Avelox.
New FDA alert for quinolone drugs
On July 8, 2008, the FDA required all manufacturers of quinolones to write a new medicine guide that is to be given with every prescription. This revision includes a boxed warning to strengthen already existing warning information on the risk of tendonitis and tendon rupture. Tendonitis and tendon ruptures are happening more often and quinolones are becoming more commonly prescribed. The FDA decided it was time for patients to become more aware. The warning is for tablets, capsules and injections only.
What exactly is tendonitis or a tendon rupture?
Tendons are what connect muscle to bone. They are in the back of your ankle (Achilles’ heel), shoulder, hand, and many other places in your body. The common symptoms of an inflamed tendon (called tendonitis) are pain, swelling, redness and ripping of the tendons. Tendon rupture is when your tendon breaks.
Who is at risk?
People over 60 years old because the drug stays in their body longer, people taking steroids, and people who have had a kidney, heart, or lung transplant. People who exercise, have kidney problems, or those who already have tendon problems are also at risk. This is because people who exercise put more pressure on their tendons, people who have kidney problems cannot get rid of the drug properly, and people who already have tendon problems already have damaged tendons. But it can still happen to anyone in perfect health and of any age.
What are the signs of tendonitis or tendon rupture?
With tendonitis, you will have pain, swelling or redness in areas of the tendon. With tendon rupture, you will hear or feel a snap or pop in the tendon area, have bruising right after an injury in the tendon area, or cannot move the tendon area or stand on it.
What should I do at the first sign of tendonitis or tendon rupture?
If you experience any of the above signs, stop taking your medicine and call your doctor right away. You might need to change to another antibiotic that is not a quinolone. Any drug in the quinolone class can cause tendonitis or tendon rupture. You also want to completely avoid any quinolone antibiotic in the future. The only way to prevent this from happening is to know how to identify the early warning signs. That is why the quicker the signs are recognized and the drug is stopped, the better. Also, try not to exercise or use the affected area.
It has been a month since I finished my last dose, am I in the clear?
No! Tendonitis can occur during or after you finish your quinolone antibiotic. Studies have shown that it can still happen up to several months after finishing your dose.
PATIENT INFORMATION TIPS
How should I take this antibiotic?
- Make sure to take it at the same time each day, with or without food.
- Swallow the whole pill with plenty of fluids. This will help the medicine dissolve so that it can get into your bloodstream and spread throughout your body.
- If you miss a dose, take it as soon as you remember. Do not take more than 1 dose in 1 day.
- Do not take these drugs with antacids, with magnesium, aluminum, or zinc, with multivitamins, or with dairy products. Taking those drugs together will prevent the antibiotic from working properly.
What are some other side effects I should look out for?
This class of medicines may make you feel dizzy and lightheaded.
- Do not drive, operate machinery, or do other things that require mental alertness or coordination until you know how the drug affects you.
- Limit your time in the sun and use sunscreen because the drug can make your skin sensitive to the sun.
- These medicines may cause liver damage. Call your doctor if you have sudden nausea, vomiting, diarrhea, stomach pain, fever, weakness, itching, or loss of appetite.
- There is also a rare chance you may have seizures, hallucinations, depression and heart problems.
These side effects are not meant to scare you and do not happen to everyone. They are just listed to let you know what to look out for.
Tell your doctor if you are on any other medicine or have other medical conditions.
Many medicines can interact with antibiotics and can cause serious side effects. Some medical conditions may change the way the drug works in your body. That is why it’s safer to tell you doctor everything and ask him anything. You can even stop by your local pharmacy and ask the pharmacist if you are curious. Don’t be shy. It is better to be safe than sorry.
Tendonitis and tendon rupture are a very serious side effect of quinolone antibiotics. The frequency and severity of the side effects may be reduced or prevented when quinolones are used properly. Recognizing the early warning signs is the key to prevention. If recognized early, then tendonitis may be reversible.
© 2009 Consumer Health Information Corporation. All rights reserved.